Wide Range of Cancer Treatments May Produce Ocular Complications
By Amelia Scholtz
Common ophthalmic complications of cancer treatment—which can result from chemotherapy, radiation therapy, surgery, or stem cell transplantation—include ocular surface disease with dry eyes, eyelid disorders, cataracts, inflammation and swelling of ocular tissue, infections, and bleeding. “Some of these conditions are minor in severity and are readily treatable,” said Stella Kim, M.D., an associate professor in the Section of Ophthalmology at The University of Texas MD Anderson Cancer Center, “but unfortunately, we do see devastating blinding conditions, which can result from rapidly progressing ocular infections or from permanent damage to various ocular structures, requiring immediate medical and surgical intervention.”
Even though many ocular complications are transient or reversible, patients experiencing similar symptoms may have more serious disorders. For example, blurred vision may be due to cataract progression, a common side effect of various cancer treatments, or it may represent a severe intraocular infection or even metastatic cancer in the eye. The ambiguous nature of ophthalmic symptoms makes regular eye examinations and clear communication between doctors and patients particularly important.
Despite being widespread, ocular complications of cancer treatment are, Dr. Kim noted, “probably underreported and undertreated.” Indeed, all types of cancer treatments can produce eye problems, although symptoms and the underlying conditions causing them will vary.
Certain cancer treatments are more likely to result in ocular complications than others. In general, patients receiving chemotherapy are more susceptible to ocular infections and bleeding as a result of their compromised immune status and their low platelet counts. Patients whose chemotherapy regimens contain steroids are particularly prone to shifting refractive error (requiring a change in corrective lens prescription) due to cataract changes. Many patients experience ocular side effects following stem cell transplantation, especially allogeneic stem cell transplantation. Radiation therapy administered to and near the ocular structures can cause inflammation and continued destruction of all layers of the eye. Head and neck surgery near the eye often causes misalignment of the eyelids and the eye socket that requires surgical intervention. Finally, novel ocular complications have been observed in patients undergoing targeted therapy for cancer.
Common ocular complications
Cataracts are particularly common in cancer patients who have received steroids. Whether administered as eye drops or systemically as part of a chemotherapy regimen, steroids can induce or accelerate the growth of cataracts. Cataracts may also result from radiation therapy to the eye, brain, or total body.
Cataracts resulting from cancer treatment can be initially managed much like cataracts from other causes. Often, Dr. Kim said, all that is needed to improve the patient’s vision is an updated prescription for glasses. When cataracts cause vision loss that affects the activities of daily living, surgery should be performed to improve the patient’s quality of life. Dr. Kim said, “There are unique surgical considerations related to a patient’s current and previous cancer treatments. As a result, it is always optimal for the surgeon to understand the patient’s cancer history.”
Eye infection also can be a serious problem in cancer patients, according to Dr. Kim. Although often reversible if identified early, infection can cause significant, irreversible damage to all layers of the eye if allowed to progress. Patients undergoing myelosuppressive treatments are particularly susceptible to all forms of infection. Reactivation of viral infections such as herpes simplex, herpes zoster, or cytomegalovirus is also common in cancer patients, and all these infections can affect the eye in varying degrees. “It’s important for an ophthalmologist to know the patient’s infection history in order to gauge whether someone’s complaint of ‘pink eye’ is from ocular dryness or inflammation or from infection caused by bacteria or viral reactivation.”
Glaucoma, another possible complication of cancer treatment, is most common among patients who have received taxanes, such as paclitaxel or docetaxel. Investigations into the link between docetaxel and glaucoma suggest that the drug may cause endothelial cells to separate from the lining of capillaries in the eye. This separation allows fluid to move from the circulatory system into interstitial spaces in the eye, thereby increasing intraocular pressure. Patients with glaucoma may be treated with medication, surgery, or laser procedures.
Recommendations for doctors and patients
Awareness of potential ocular problems is of prime importance for both doctors and patients. For patients, an understanding of the wide variety of eye problems that may accompany their cancer treatment may help them report their ocular symptoms in a timely fashion. In turn, physicians can facilitate timely ocular evaluations for their patients.
Because dry eyes is a common side effect of any cancer treatment, patients will always benefit from hydrating their eyes during their treatment. This hydration is critical because it minimizes the potential for microabrasions and infection. Preservative-free artificial tears, which can be purchased over the counter, can help in this regard, as can warm compresses.
Also critically important for avoiding infection is refraining from wearing contact lenses during treatment. Dr. Kim explained, “A contact lens can serve as a foreign body or as a nidus for an infection on the eye surface. This becomes a greater problem when tear function is very low, as is the case after many forms of chemotherapy and radiation therapy.” Most important, patients should talk to their doctor if they experience any change in vision. Early notification is more likely to allow for intervention while a condition is still reversible.
Physicians can help cancer patients by informing them that they may experience visual disturbances during treatment. “Patients should be informed that vision fluctuations during chemotherapy can be quite common,” Dr. Kim said. “But since symptoms alone cannot predict what type of ocular problems the patient may be experiencing, when in doubt, an ophthalmology evaluation may be helpful to rule out any serious pathology.”
Working closely with the stem cell transplantation team at MD Anderson, Dr. Kim is conducting clinical and translational research in ocular GVHD. She will present the results of a study conducted by the International Chronic Ocular GVHD Consensus Group at the annual American Academy of Ophthalmology meeting this November. In addition, Dr. Kim, as the director of clinical research in ophthalmology, oversees the ophthalmology collaboration effort to screen patients for ocular toxicity in more than 60 phase I/II trials from various departments at MD Anderson.
“Our role as ophthalmologists caring for cancer patients is to reassure patients that we will help them through whatever ocular problems their cancer treatments may cause,” Dr. Kim said.
For more information, call Dr. Stella Kim at 713-563-0854.
Other articles in OncoLog, November-December 2012 issue: